Allergies to Hyaluronic Acid Fillers like Restylane are Rare – Possible Causes and Treatments
19
October

By Adem Lewis / in , , , , , , , , , , , , , , , , , , , , , /


Thank you for your question! You stated in your question that you have
a history of severe dry eyes due to hashimoto’s thyroiditis and you had, prior to undergoing
Restylane injection in the tear trough area, consulted three plastic surgeons who stated
that there would be no issue with the dry eye with the placement of Restylane in the
tear trough. Further in your history, you described that you had the injection performed
and you had significant swelling but you didn’t have dry eye initially. But then two days
later, you have considerable swelling and extreme dry eye symptoms and you just wanted
to know what’s going on and that you are very concerned. Well, I can certainly assist you with this
question. I’m a board certified cosmetic surgeon and fellowship trained oculofacial
plastic and reconstructive surgeon. As an oculofacial plastic and reconstructive surgeon,
the fellowship training is in diseases and conditions affecting the eyelids, the orbit
and the lacrimal system, the tear duct and tear gland system. So I can certainly provide
you with my perception from my experience in the treatment of lacrimal diseases. So there is certainly a lot of validity to
the choice of going with Restylane to fill the tear trough area. Certainly, the hyaluronic
acid fillers do not require any skin testing prior to treatment because of the low likelihood
of an allergy to the filler. Back in the day before the Restylane or any other hyaluronic
acid filler had come out, we were using Zyderm and Zyplast and that was a bovine source and
therefore we needed to do skin testing before using that as an injectable. Now, the tear trough is an anatomic area that
has the word tear in it but honestly, there is no actual direct relationship with the
production of tears. Tears are produced by the lacrimal glands that are in the conjunctiva
for your baseline tears and there is the lacrimal gland and the orbit for reactive tearing.
And deep in the bone towards the nose in the tear trough is the lacrimal duct and that’s
what drains your tears. So there may be some issue related to sensitivity to the injection
process and the fact that there’s a possibility that you may have a sensitivity to Restylane
because in the absence of a photo, it’s hard to tell how swollen you are. Because
when someone describes swelling, it’s very subjective. Now, with that being said, the management
of your dry eye, I’m sure you’re already familiar with. You have to be very aggressive
with topical lubricants and make sure you use something like an ointment or a gel at
night to lubricate the eye when sleeping. It’s very tricky when it comes to the autoimmune
diseases to predict how someone’s going to respond. I have treated patients with your
condition as well as lupus and a variety of diseases that are in the autoimmune spectrum
and certainly, there is going to be individual variability. Now a solution for you might
be, just for peace of mind, is to dissolve the filler. That might be a way to at least
for you to know that there is no more filler in that area. You know, it’s interesting. The tear trough
area is very challenging sometimes. In our practice, we combine the use of hyaluronic
acid filler like Restylane with platelet-rich plasma to improve skin quality and to improve
the color of the skin and to improve the longevity of the filler at the same time. That’s been
something that we’ve observed. Because I also use PRP or platelet-rich plasma for people
with acne scars and people who have had inflammation and actual active inflammation and I’ve
seen benefit with that. I would even wonder whether there may have been some value in
considering combining PRP with the filler in this area but this is not something you
do immediately. This is something in a clinical relationship you do as part of an ongoing
relationship to see if something works. You know, that’s the art of medicine, the art
of patient care in an ongoing long-term basis rather than in an episodic basic which unfortunately
with the commoditization tendencies of various types of fillers and injectables, people sometimes
do. I’m not saying that’s your case at all. Your doctor may also try putting you on some
anti-inflammatory like a steroid or something like that try to reduce the inflammation.
This might be reflective of other systemic inflammations occurring but if the area is
very red or very itchy or basically inflamed from the placement of the filler, then the
solution might be the best option for you. Meet with your doctor again. Talk about your
concerns. Don’t wait to see your doctor. I tell my patients I’m available for them
24 hours a day as a surgeon and even my filler patients or my hair loss patients, they can
always reach me and I always want patients to come in with any questions or concerns
and I think most doctors share the same philosophy who really have a practice that’s similar
to my own. So again, I think meeting with your doctor, asking about dissolving the filler,
asking about anti-inflammatories to help managing the inflammation and of course, aggressive
eye lubrication. What I can at least probably help you understand is that the injectable
filler is not likely to have caused the eyes to become very dry directly. So I hope that was helpful, I wish you the
best of luck and thank you for your question!


One thought on “Allergies to Hyaluronic Acid Fillers like Restylane are Rare – Possible Causes and Treatments

Leave a Reply

Your email address will not be published. Required fields are marked *